Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

March 15, 20174 counties in New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 15, 2017, 3:57 PM EDT for 4 counties in New Jersey. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2017, 3:57 PM EDT (19:57 UTC)
Expired
Mar 15, 2017, 4:30 PM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Middlesex County, NJ, Monmouth County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 71 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS81 KPHI 151957
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
357 PM EDT WED MAR 15 2017

NJZ007-009-010-012-013-015-152030-
Hunterdon-Western Monmouth-Somerset-Middlesex-Warren-Mercer-
357 PM EDT WED MAR 15 2017

...AN AREA OF HEAVY SNOW WILL AFFECT HUNTERDON...SOUTHWESTERN
WARREN...NORTHEASTERN MERCER...SOMERSET...CENTRAL MONMOUTH AND
MIDDLESEX COUNTIES...

At 355 PM EDT, an area of heavy snow showers was located along a 
line extending from near Tatamy to Society Hill. Movement was 
southeast at 40 mph.

Winds in excess of 30 mph are possible with this area of heavy snow.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
Howell, East Brunswick, Bridgewater, South Brunswick, Sayreville,
North Brunswick, Marlboro, Manalapan, Carteret, Holmdel, Middlesex,
Princeton, Bound Brook and Manville.

Visibilities will drop quickly to less than a quarter of a mile in 
this area of heavy snow. Icy roads are possible as the snow melts on 
the roads then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4015 7412 4045 7507 4054 7507 4058 7512
      4057 7519 4068 7517 4070 7520 4078 7517
      4079 7512 4068 7453 4065 7452 4067 7448
      4066 7440 4065 7440 4060 7446 4060 7421
      4056 7421 4050 7428 4044 7420 4046 7417
TIME...MOT...LOC 1955Z 299DEG 36KT 4076 7521 4053 7449 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 15, 1:39 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 15, 1:39 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
139 PM EDT Wed Mar 15 2017

.SYNOPSIS...
Strong low pressure departs New England today, then gradually
weakens in the Canadian Maritimes Thursday. High pressure slides
across our area Friday before quickly shifting offshore at night. A
clipper low pressure system moves across the Great Lakes and the
Northeast Friday into Saturday, then high pressure builds in on
Monday. A cold front is forecast to arrive on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM...Radar reflectivity detected lighter returns across most
of the area with most of this being flurries. Increased PoPs
slightly from previous forecast but kept coverage of snow
showers as scattered (i.e., 30-50 PoPs) since we do not think
most places should get more than a trace of snowfall this
afternoon. The exception would be the southern Poconos where
snow showers will be more numerous. Accumulations in these
higher elevations range from 0.5-1.5". Otherwise, def flurries
were added to the forecast for the entire area this afternoon.

10 AM...Minor updates were made to the forecast with the 930 AM
ESTF update, mainly with temperatures, winds/wind gusts and
PoPs.

The main story today will be the continuation of late season
cold. With highs today ranging from the upper teens in the
southern Poconos to the lower 30s in southern DE and at the
southern NJ shore (with majority of the area seeing highs in the mid
to upper 20s), today's highs will likely be the coldest since
January 9th. It will also likely be the 5th coldest day of the
winter at many of our sites and the coldest March day since
March 6, 2015.

The other part of the weather picture today will be snow in
terms of blowing snow and snow showers/squalls. A Winter Weather
Advisory continues for zones N/W of the Fall Line where double-
digit snowfalls were observed yesterday. The gusty W-NW winds
today will lead to poor visibilities from blowing snow, especially
in exposed areas such as open fields. An upper low associated
with yesterday's coastal storm will continue to spin over the
Northeast states today. Several pieces of shortwave energy are
expected to rotate around the backside of the low. Each one
could provide enough lift to result in snow showers today.
Snow showers were generally confined to the southern Poconos so
far this morning but very light snow showers and flurries were
expanding eastward across eastern PA and will make it into NJ
shortly. Expect snow showers to increase in coverage and intensity
during peak heating this afternoon. PoPs increase to 30-40
percent CWA wide this afternoon as everyone is at risk to see this
activity. 12Z OKX/IAD RAOBs show very steep lapse rates in the
low and mid- levels due to strong CAA in wake of yesterday's
storm. Model soundings indicate about 25-75 J/kg of SBCAPE this
afternoon, which is slightly less than the previous squall events
over the past two Friday's. BTV snow squall parameter off the
NAM/GFS/RAP was not quite as high as in the past two events
either. So while we may not see quite as intense snow showers or
quite as many snow squalls as we did with these recent cases,
(both air and road) temperatures are a lot colder today. So unlike
the events earlier this month, snow will accumulate on untreated
roads with the more robust convective showers. Accordingly, any
snow squalls will be capable of producing very dangerous, albeit
very localized, travel conditions. Will continue to highlight this
hazard in the HWO with heightened concern for the afternoon/early
evening rush.

Wind is going to be another factor today. Previously mentioned
persistent mid level cloud cover and a limited depth to the
mixed layer will limit winds somewhat. However, surface pressure
gradient remains quite large through the day today and is not
expected to relax until tonight. Additionally, thanks to a low
level jet associated with the shortwave trough crossing our
region, winds at the top of even the shallow mixed layer could
be as high as 50 kt. Even if winds are marginal for the wind
advisory threshold, there is an increased risk of impacts today
thanks to a variety of factors including the snow pack along and
northwest of the fall line, ice accretion on trees and
powerlines for much of the region (including the I-95 corridor)
and saturated ground across Delmarva and far southern NJ.
Therefore, will issue a wind advisory for roughly the I 95
corridor to the south and east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Pressure gradient finally begins to relax, so we should see the
winds diminish overnight. That, along with clearing skies, will mean
that we will have efficient radiational cooling. So should see lows
in the teens for almost all of the region (with the exception of
coastal areas and central Delmarva).

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...Gusty winds and still cold Thursday, then some moderation
Friday although a clipper system may bring a quick shot of light
wintry precipitation to parts of the region. Some warming possible
especially early next week.

Synoptic Setup...A potent upper-level trough is forecast to lift out
of the East later Thursday as upstream energy digs southeastward
across the Midwest/Great Lakes. This feature amplifies into the East
Saturday into Sunday before shifting offshore. Some ridging tries to
arrive Monday, however an active northern stream may amplify another
trough into the Northeast Tuesday. We used a model/continuity blend
for Thursday through Friday night, then blended in the 00z WPC
Guidance thereafter. Some adjustments were then made following
additional collaboration with our neighboring offices.

For Thursday and Friday...Strong upper-level trough starts to lose
its grip on our area as its axis shifts offshore during Thursday.
This will take the core of the cold air with it, therefore while
Thursday will be another cold day a bit of recovery is anticipated
for the afternoon. It will be another blustery day thanks to a gusty
northwesterly wind, allowing for lowered wind chill values once
again. High pressure arrives late Thursday night and especially
Friday, and winds should diminish quite a bit during this time
frame. It may not be ideal radiational cooling as the center of the
surface high may pass to our south instead of right over us, however
lingering snow cover combined with lighter winds and less clouds may
result in a few places approaching record low temperatures early
Friday morning.

A clipper low pressure system will be sliding across the Great Lakes
region Friday, then nearing our area later at night. A warm front
will organize and lift northeastward into our area Friday night,
with increasing warm air advection and isentropic lift. While the
airmass will be moderating, enough cold air along with lift should
result in some rain and even some wintry precipitation. This could
result in some light snow accumulations for some areas especially
north and west of I-95, however a transition to rain may occur from
south to north as warmer air arrives. The far north may see just
some snow, with perhaps a zone where some freezing rain occurs as
some forecast soundings show a chance of. Confidence is low
regarding the precipitation types.

For Saturday and Sunday...Clipper system should quickly move east to
start Saturday with any lingering precipitation coming to an end. It
may become increasingly breezy through Sunday as the pressure
gradient tightens between departing low pressure and high pressure
starting to build in from the northwest and west. It looks to be a
little milder Saturday for many areas immediately following the
clipper, then some cooling on Sunday although it appears the cold
air advection is not all that robust at this point.

For Monday and Tuesday...High pressure should build in briefly
Monday before shifting offshore. The next incoming trough, which may
involve an amplifying one again within the northern stream, looks to
arrive during Tuesday. This trough may become more focused just to
our north, however a cold front is forecast to move through our area
during Tuesday. This may result in some showers, some of which could
be the wintry variety depending on the thermal profiles initially.
Milder air however should surge in ahead of the cold front,
especially across the coastal plain.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Periods of MVFR and IFR restrictions will occur this afternoon
thru about 21Z with flurries and sct snow showers. Visibility
should generally stay above 1SM with this activity but a
brief/localized heavier snow shower may reduce visibility to
1/2SM or less at a few of the sites. Coverage of snow
showers/flurries should diminish after 21Z but a few terminals
may see this lingering activity thru about 00Z.

Strong northwesterly winds are gusting 30-35kt early this
afternoon. Peak wind gusts to 40 kt are possible mainly between
about 18Z and 22Z.

By tonight, snow showers should begin to diminish and wind
speeds will decrease.

Outlook...
Thursday...VFR ceilings as times, clearing out in the evening. West-
northwest winds near 15 knots with gusts to about 25 knots,
diminishing to less than 10 knots at night.

Friday...VFR with increasing clouds mostly in the afternoon.
Ceilings should lower to MVFR or IFR at night with some rain or
a light wintry mix for some areas.

Saturday...Some rain or rain/snow mix possible in the morning,
otherwise conditions should improve to VFR as a cold front moves
through.

Sunday...VFR overall. Northwest winds 10-15 knots with gusts up to
25 knots.

&&

.MARINE...
Gale-force gusts will continue through the rest of this
afternoon and this evening. Winds may diminish slightly late
tonight, but gusts to 30 kt are still likely. Periods of light
freezing spray are likely this morning and again tonight.

Outlook...
Thursday...Small Craft Advisory conditions are expected due to a
gusty northwesterly wind, however this should diminish later at
night.

Friday and Saturday...The conditions should be below Small Craft
Advisory criteria.

Sunday...Gusty northwesterly flow should increase gusts into
the Small Craft Advisory criteria.

&&

.CLIMATE...
Record low temperatures for the 16th and 17th as a reference.

     16TH              17TH

ACY 15-1992, 1893   14-1885

PHL 16-1916         10-1885

ILG 10-1991         14-1911

ABE 11-1993         13-1967

TTN 13-1916         11-1916

RDG 10-1993          7-1900

MPO 0-1916          12-1916

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 8 PM EDT this evening for PAZ054-
     055-060>062-101-103-105.
     Wind Advisory until 8 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Winter Weather Advisory until 8 PM EDT this evening for NJZ001-
     007>010.
     Wind Advisory until 8 PM EDT this evening for NJZ012>027.
DE...Wind Advisory until 8 PM EDT this evening for DEZ001>004.
MD...Wind Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...Gale Warning until 1 AM EDT Thursday for ANZ430-431-450>455.

&&

Synopsis...Gorse
Near Term...Klein
Short Term...Johnson
Long Term...Gorse
Aviation...Gorse/Johnson/Klein
Marine...Gorse/Johnson/Klein
Climate...
Hazardous weather outlook, Mar 15, 3:47 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 AM EDT Wed Mar 15 2017

NJZ001-007>010-PAZ054-055-060>062-101-103-105-160800-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
347 AM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday night into early Saturday...There is the chance for some light snow
accumulations and a zone of light freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant blowing and drifting
snow and also snow accumulations with any snow showers or snow
squalls today into this evening.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
160800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
347 AM EDT Wed Mar 15 2017

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

This afternoon and early evening....Localized snow squalls may lead
to hazardous travel for brief periods of time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations with any
localized snow showers or snow squalls this afternoon and early this
evening.

ANZ430-431-450>455-160800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 AM EDT Wed Mar 15 2017

...GALE WARNING IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 15, 2:28 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
228 PM EDT Wed Mar 15 2017

NJZ016>027-152030-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
Including the cities of Pennsville, Glassboro, Camden,
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville,
Hammonton, Cape May Court House, Ocean City, Atlantic City,
Long Beach Island, and Wharton State Forest
228 PM EDT Wed Mar 15 2017

...snow showers and blowing snow...

Scattered snow showers and areas of blowing snow will continue
across much of southern New Jersey through the late afternoon.
Visibilities may quickly drop to less than one-half mile at times
in the snows. Be prepared for sudden changes in road and weather
conditions. Drive at a reduced speed and leave plenty of distance
between vehicles during the snows.
Special weather statement, Mar 15, 3:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
357 PM EDT WED MAR 15 2017

NJZ007-009-010-012-013-015-152030-
Hunterdon-Western Monmouth-Somerset-Middlesex-Warren-Mercer-
357 PM EDT WED MAR 15 2017

...AN AREA OF HEAVY SNOW WILL AFFECT HUNTERDON...SOUTHWESTERN
WARREN...NORTHEASTERN MERCER...SOMERSET...CENTRAL MONMOUTH AND
MIDDLESEX COUNTIES...

At 355 PM EDT, an area of heavy snow showers was located along a
line extending from near Tatamy to Society Hill. Movement was
southeast at 40 mph.

Winds in excess of 30 mph are possible with this area of heavy snow.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
Howell, East Brunswick, Bridgewater, South Brunswick, Sayreville,
North Brunswick, Marlboro, Manalapan, Carteret, Holmdel, Middlesex,
Princeton, Bound Brook and Manville.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. Icy roads are possible as the snow melts on
the roads then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4015 7412 4045 7507 4054 7507 4058 7512
      4057 7519 4068 7517 4070 7520 4078 7517
      4079 7512 4068 7453 4065 7452 4067 7448
      4066 7440 4065 7440 4060 7446 4060 7421
      4056 7421 4050 7428 4044 7420 4046 7417
TIME...MOT...LOC 1955Z 299DEG 36KT 4076 7521 4053 7449

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:05 PM EDTWinter Weather AdvisoryPHIHunterdon, Morris, Somerset, Sussex, Warren21 hr
Mar 15, 3:41 AM EDTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more16 hr
Mar 15, 4:39 PM EDTSpecial Weather StatementPHIHunterdon, Middlesex, Monmouth, Somerset51 min
Mar 15, 4:40 PM EDTSpecial Weather StatementPHIHunterdon, Middlesex, Monmouth, Somerset50 min
Mar 15, 5:26 PM EDTSpecial Weather StatementPHIMercer, Monmouth64 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.